Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 61, NWS Charleston, WV

July 18, 2003Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 18, 2003, 11:54 PM EDT for Nicholas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 11:54 PM EDT (03:54 UTC)
Expired
Jul 19, 2003, 2:00 AM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 190357
FFWRLX
WVC067-190600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1154 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 200 AM EDT...

* AT 1150 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
HEAVY RAIN WEST OF SUMMERSVILLE...MOVING SOUTHEAST AT 10 MPH. THE 
ARE OF MOST CONCERN FOR FLOODING IS TO THE WEST AND SOUTH OF 
SUMMERSVILLE...ESPECIALLY IN THE GAULEY RIVER NATIONAL RECREATION 
AREA. 

.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$
1 follow-up statement
000 
WGUS71 KRLX 190514
FFSRLX
WVC067-190615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 AM EDT SAT JUL 19 2003

...A FLASH FLOOD WARNING CONTINUES FOR NICHOLAS COUNTY UNTIL 200 AM
EDT...

ALTHOUGH RAINS HAVE DECREASED BETWEEN 12 AM AND 1 AM..WE EXPECT AN 
INCREASE IN INTENSITY AND AREAL COVERAGE BETWEEN 1 AM AND 2 AM.  
THIS WILL INCREASE THE POTENTIAL OF FLOODING.  THE GREATEST THREAT  
IS WEST AND SOUTH OF SUMMERSVILLE...INCLUDING THE GAULEY RIVER 
NATIONAL RECREATION AREA AND AROUND THE MOUNT NEBO AREA.


PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

.END/JMV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:12 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 18, 10:12 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 PM EDT FRI JUL 18 2003

RW/TRW CONTINUE TO WEAKEN AS THEY HEAD S.  BKN A/C DECK FILLING IN
ACROSS MUCH OF THE AREA...AND LOOSENS AS THE NIGHT PROGRESSES...WITH
DRY AIR ABOVE MIXING IT OUT.  RAIN COOLED AIR FM PKB-CKB FILLING IN
WITH ST CLOUDS UNTIL FRONT CAN MAKE IT DOWN AROUND 09Z...THEN LIFR
CIGS SHOULD LIFT.  WILL UPDATE ZONES TO ADD LOW CLOUDS/FOG WORDING
ALONG WITH NIXING PRECIP CHANCES ACROSS AFOREMENTIONED AREAS.  TEMPS
ON TRACK AND NO CHANGES PLANNED.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

29
*********************************************************************
745 PM EDT FRI JUL 18 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO WEAKEN AS THEY PROGRESS
FARTHER AWAY FROM SURFACE BOUNDARY.  GIVEN LOSS OF DIURNAL HEATING
EXPECT A WEAKENING TREND TO PERSIST.  WILL UPDATE ZONES T0 REMOVE
WW759...WITH NO OTHER CHANGES TO ONGOING ZFP.  RADAR TRENDS IN THE
NEXT FEW HOURS WILL DICTATE WHETHER ANOTHER ZFP UPDATE IS NEEDED
THIS EVENING.

29
*********************************************************************
410 PM EDT FRI JUL 18 2003

TONIGHT THROUGH SATURDAY...
TIMING OF THE SLOW MOVING COLD FRONT IS AGAIN THE MAIN ISSUE FOR THE
FIRST 24 HOURS.  THE ETA/GFS ARE BOTH VERY SIMILAR IS GETTING THE
FRONT TO THE NORTHERN EDGE OF THE CWA BY EVENING AND THEN SLOWLY
MOVING THE FRONT INTO THE REGION DURING THE OVERNIGHT HOURS.  BY
MORNING...THE FRONT WILL BE WEAKENING OVER THE SOUTHERN COAL FIELDS
BEFORE JUMPING EAST OF THE AREA SATURDAY MORNING.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS THE AREA
REMAINS UNSTABLE THANKS TO THE AFTERNOON HEATING.  WHILE THE SHOWERS
MAY CONTINUE OVERNIGHT...THE INSTABILITY SHOULD LESSEN...KEEPING THE
STORMS FROM BEING AS STRONG.  SHOWERS MAY LINGER IN THE SOUTHERN
MOUNTAINS SAT MORNING AS THE FRONT TRIES TO CLEAR THE AREA.  THE
MODELS SHOW THE LOW LEVEL MOISTURE REMAINING ACROSS THE SOUTHERN
MOUNTAINS INTO THE AFTERNOON HOURS.  IF THE CLOUDS BREAK...MORE
HEATING COULD GENERATE MORE STORMS THERE SINCE THE LEVEL OF FREE
CONVECTION IS LOW AND THE CAPE IS ABOUT 2500 J/KG.  UP NORTH...THE
DRY AIR WILL WIN AND SHOULD ALLOW FOR A DRY AND PLEASANT SATURDAY.

FOR TEMPERATURES...PREVIOUS FORECAST LOOKED RIGHT IN LINE WITH NEW
GUIDANCE AND LITTLE CHANGE WAS MADE.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
AVN PUSHES DRY AIR MUCH FURTHER SOUTH THAN THE ETA DOES. THIS TIME
OF YEAR...MODELS HAVE A TENDENCY TO PUSH TOO FAR SOUTH...SO WILL
LEAN A BIT MORE TOWARD THE ETA. THIS MEANS A CHANCE OF EVENING
THUNDERSTORMS SATURDAY. FRONTAL TIMING IS ALSO VERY DIFFERENT FOR
MONDAY/TUESDAY. WE CURRENTLY HAVE MOISTURE RETURNING ON MONDAY AS
INDICATED ON THE ETA...SO WILL CONTINUE WITH THIS TIMING.

TUESDAY THROUGH FRIDAY...
DEEP TROUGH FOR JULY OVER EAST THROUGH MUCH OF PERIOD.  ONGOING
INTACT ON GOOD MODEL TO MODEL AND RUN TO RUN CONTINUITY.  DID LOWER
TEMPERATURES A BIT...MAINLY HIGHS WEDNESDAY ON.  NO NOTEWORTHY
DEVIATIONS FROM MOS.

ESS/RPY/TRM
*********************************************************************
1030 AM EDT FRI JUL 18 2003

COLD FRONT CONTINUES A VERY SLOW MOVEMENT TOWARD THE REGION THIS
MORNING.  THE FRONT HAS JUST MOVED THROUGH CLEVELAND IN THE LAST
COUPLE OF HOURS AND SHOULD STILL IMPACT THE REGION LATER THIS
AFTERNOON AND TONIGHT.  FOR NOW...THE BIG QUESTION IS WHEN WILL THE
MID TO HIGH LEVEL CLOUDS WILL BREAK AND ALLOW FOR SOME HEATING TO
OCCUR.  SATELLITE SHOWS SOME THINNING OF THE CLOUDS BACK TOWARD
CINCINNATI...AS CONVECTIVE COMPLEX REMAINS WEST OVER ILLINOIS.  THUS
WILL CONTINUE TO EXPECT THE MID DECK CLOUDS TO GRADUALLY THIN AND
ALLOW FOR AFTERNOON HEATING WHICH SHOULD THEN ENABLE SOME SHOWERS
AND TSTORMS TO DEVELOP LATER IN THE DAY.  FOR NOW...WILL CONTINUE
THE CURRENT FORECAST AS IS...BUT WILL OPEN TEMPERATURE RANGES JUST A
HAIR ACROSS REGIONS WHERE THE CLOUDS ARE MORE PREVALENT.

ESS
*********************************************************************
315 AM EDT FRI JUL 18 2003

TODAY THROUGH SATURDAY...
TRICKY FORECAST IN SHORT TERM AS MESOSCALE FACTORS WILL BE VERY
INFLUENTIAL AS TO WHAT HAPPENS OVER NEXT 24 HOURS.  REGIONAL RADARS
SHOW CONVECTIVE COMPLEX DROPPING SOUTH ACROSS EASTERN ILLINOIS AND
INDIANA AT THIS TIME...WHILE SURFACE ANALYSIS INDICATES FRONTAL
BOUNDARY EXTENDS ALONG LAKE ERIE BACK THROUGH SOUTHERN MICHIGAN INTO
CENTRAL IOWA.  RADAR SHOWING SHOWERS DEVELOPING ALONG OUTFLOW
BOUNDARY CREATED BY CONVECTIVE COMPLEX...MOVING SOUTHEAST ACROSS
SOUTHERN OHIO.

MODELS INDICATE FRONT SLOWLY SLIDES SOUTH DURING DAY TODAY AND
POSITION IT ACROSS CENTRAL OHIO AND SOUTHERN PENNSYLVANIA AROUND
18Z.  ATMOSPHERE DESTABILIZES BY AFTERNOON WITH CAPES AROUND 1700
J/KG AND LIFTED INDEX AROUND -6.  WITH UPPER SUPPORT FROM SHORTWAVE
HELPING TO PUSH FRONT SOUTH...ENVISION STORMS FIRING ALONG FRONT AND
MOVING SOUTHEAST OFF THE FRONT IN NORTHWEST FLOW DEVELOPING INTO
SOME SORT OF SQUALL LINE.  THE BOUNDARY FROM OVERNIGHT CONVECTION
WILL BE ANOTHER IMPORTANT BOUNDARY TO WATCH FOR ANOTHER SOURCE OF
FIRING CONVECTION.  WITH ALL THIS IN MIND WILL PLAY HIGHEST POPS
NORTH AND WEST AND GRADIENT SOUTHEAST.  KEEPING ALL ZONES IN CHANCE
CATEGORY THOUGH.  CONTINUE CHANCE INTO EVENING HOURS BEFORE
DIMINISHING.

FRONT LOW LEVEL MOISTURE LINGER BACK ACROSS WEST VIRGINIA ON
SATURDAY BEFORE MIXING TAKES OVER AND BRINGS DRIER AIR INTO REGION
AND FRONT JUMPS MOUNTAINS.  WILL CARRY SLIGHT CHANCE ALONG MOUNTAINS
AND FAR SOUTH TO ACCOUNT FOR POTENTIAL SHOWER ACTIVITY.
TEMPERATURES WILL BE SIMILAR TO THURSDAY AS CLOUDS WILL OFFSET WARM
850H AIR.  NOT STRAYING FAR FROM GUIDANCE BUT CLOSER TO COOLER
MAV/MET FOR HIGHS ON SATURDAY.

SATURDAY NIGHT THROUGH THURSDAY...
MODELS IN UNUSUALLY GOOD AGREEMENT THIS PERIOD. TEMPORARY DRY SPELL
SATURDAY NIGHT INTO EARLY MONDAY AS HIGH PRESSURE BUILDS ACROSS. BUT
THEN...ABNORMALLY DEEP UPPER TROUGH DEVELOPS OVER THE EASTERN HALF
OF THE NATION MONDAY AND TUESDAY.  THIS PUSHES A STRONG COLD FRONT
ACROSS THE REGION MONDAY NIGHT...WITH A GOOD CHANCE FOR STRONG
CONVECTION MONDAY AFTERNOON AFTERNOON AND MONDAY NIGHT.

RELATIVELY COOL UNSTABLE AIR BEHIND THE FRONT FOR TUESDAY AND
WEDNESDAY...COMBINED WITH WEAK SHORT WAVES ROTATING THROUGH THE COLD
UPPER TROUGH...WILL RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS.

UPPER TROUGH FINALLY LIFTS OUT BY THURSDAY WITH DRY AND MILD
WEATHER.

IN SUMMARY...A RELATIVELY MILD AND UNSETTLED PATTERN THIS PERIOD.

HC/JMV
Hazardous weather outlook, Jul 18, 4:20 AM EDT, 19 hours 34 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A COLD FRONT APPROACHING THE REGION WILL SPARK THUNDERSTORM
DEVELOPMENT THIS AFTERNOON.  SOME OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COLEMAN

In the hours before

Local storm report, Jul 18, 7:20 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0720 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    BLANDVILLE                WV   WIND DAMAGE
07/18/03   DODDRIDGE

0700 PM    WEST MILFORD              WV   WIND DAMAGE
07/18/03   HARRISON

TRM
Local storm report, Jul 18, 7:32 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
732 PM EDT FRI JUL 18 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

714 PM     NEW MATAMORAS             OH   FLOODING
07/18/03   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          659 PM AND 714 PM
                                          STREAMS OUT OF THEIR BANKS.
Special weather statement, Jul 18, 7:38 PM EDT, 4 hours 16 minutes before
WVZ039-047-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT FRI JUL 18 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE CONCERNING STRONG THUNDERSTORMS AFFECTING UPSHUR AND
RANDOLPH COUNTIES...

STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHERN PORTIONS OF UPSHUR
COUNTY...AND WERE JUST BEGINNING TO EDGE INTO NORTHERN RANDOLPH
COUNTY.  THEY WILL CONTINUE MOVING SOUTHEAST NEAR 30 MPH THROUGH
THESE COUNTIES.

THESE STORMS COULD CONTAIN WIND GUSTS OVER 40 MPH...ALONG WITH HEAVY
DOWNPOURS AND SMALL HAIL.  THE DOWNPOURS COULD LOWER VISIBILITY TO
NEAR ZERO AT TIMES...AND CAUSE PONDING ON ROADS...POOR DRAINAGE
AREAS AND NEAR CULVERTS.  FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/RLX

.END / TRM
Special weather statement, Jul 18, 7:52 PM EDT, 4 hours 2 minutes before
OHZ066-067-075-076-084-WVZ010-011-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT FRI JUL 18 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...THE SEVERE THUNDERSTORM WILL BE ALLOWED TO EXPIRE AT 8
PM.  SHOWERS AND SOME THUNDERSTORMS REMAIN OVER THE AREA...HOWEVER A
WEAKENING TREND HAS BEEN OCCURRING.

A CHANCE OF PRECIPITATION CONTINUES FOR THE REMAINDER OF THE
NIGHT...AS A FRONT DROPS SOUTH.

29
Special weather statement, Jul 18, 7:52 PM EDT, 4 hours 2 minutes before
OHZ066-067-075-076-084-WVZ010-011-190015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT FRI JUL 18 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...THE SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT
8 PM.  SHOWERS AND SOME THUNDERSTORMS REMAIN OVER THE AREA...HOWEVER
A WEAKENING TREND HAS BEEN OCCURRING.

A CHANCE OF PRECIPITATION CONTINUES FOR THE REMAINDER OF THE
NIGHT...AS A FRONT DROPS SOUTH.

29
Special weather statement, Jul 18, 9:04 PM EDT, 2 hours 50 minutes before
WVZ027-036-037-190130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
904 PM EDT FRI JUL 18 2003

AT 904 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...7 MILES SOUTHEAST OF CLAY...MOVING SOUTHEAST AT 15
MPH.  RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
ARE POSSIBLE FROM THIS THUNDERSTORM.  HOURLY RAINFALL RATES COULD
TOP ONE INCH AN HOUR AS WELL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:58 AM EDTFlash Flood WarningRLXNicholas2 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.